New York, 2010

Damaging Winds in New York, June 6, 2010

June 6, 2010 · NWS OKX · 7 events in 3 counties and zones

A strong cold frontal passage produced numerous thunderstorms across the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold frontal passage produced numerous thunderstorms across the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 6, 1:12 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 6, 1:12 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
212 PM EDT SUN JUN 6 2010

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA
TODAY...DRAWING A SHARP COLD FRONT THROUGH BY EVENING. HIGH PRESSURE
RETURNS TO THE REGION FOR MONDAY AND TUESDAY. UNSETTLED WEATHER IS
POSSIBLE WEDNESDAY THROUGH SATURDAY AS A SERIES OF LOWS MOVE THROUGH.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH SFC WINDS TURNING SOUTH AHEAD OF A STRONG COLD FRONT TO THE
WEST...VERTICAL SHEAR HAS BECOME MUCH MORE PRONOUNCED. LATEST LAPS
SOUNDING INDICATED CAPE VALUES WELL OVER 2000 J/KG AND A LIFTED
INDEX CLOSE TO -5C. THE BULK OF THE STORMS ARE CURRENTLY MOVING
THROUGH EASTERN PA AND UPSTATE NY...AND SHOULD START IMPACTING
WESTERN PORTIONS OF THE CWA WITHIN A COUPLE OF HOURS OR SO.

AS SUCH...SPC HAS PLACED THE REGION UNDER A TORNADO WATCH UNTIL 8
PM. STILL THINK THE MAIN THREAT FROM ANY STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL...BUT THERE IS ENOUGH SHEAR AND ROTATION IN
THE ATMOSPHERE FOR TORNADOES TO DEVELOP.

CURRENT THINKING IS THAT AS THE ONGOING CONVECTION ALONG THE COLD
FRONT OR PRE-FRONTAL TROUGH INTERACTS WITH A MARGINAL TO
MODERATELY UNSTABLE AIR MASS THIS AFTERNOON...WOULD EXPECT RE-
DEVELOPMENT AND INTENSIFICATION OF CONVECTION TO STRONG TO SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS WITH LINEAR
SEGMENTS OR A POSSIBLE QLCS DEVELOPING ALONG THE BOUNDARY IN THE
STRONG UNIDIRECTIONAL FLOW. WILL ADDRESS THIS DAMAGING WIND THREAT
IN HWO AND ENHANCED WORDING.

THE WINDS ALONE WILL BE STRONG TODAY. WITH EXPECTED
DESTABILIZATION...SW WINDS OF 20 TO 25 MPH WITH GUSTS OF 30 TO 40
MPH ARE LIKELY. THERE IS A LOW END THREAT OF A FEW WIND ADVISORY
GUSTS.

TEMPS SHOULD BE ABLE TO CLIMB INTO THE 80S ACROSS MOST OF THE
REGION IN STRONG SW FLOW AND WARM AIR MASS...WITH UPPER 80S TO
AROUND 90 ACROSS NY/NJ METRO.

AT THE ATLANTIC FACING BEACHES A STRONG SOUTHERLY FLOW IS
EXPECTED AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM TODAY. AS A
RESULT ROUGH SURF AND A HIGH RISK OF RIP CURRENTS IS EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
FRONT CLEARS THE REGION BY LATE THIS EVENING...WITH DRIER AND COOLER
AIR ADVECTING INTO THE REGION.

CYCLONIC FLOW ON MONDAY...DAYTIME HEATING...AND ANOTHER
SHORTWAVE/WEAK SURFACE TROUGH PASSING THROUGH THE REGION SHOULD
BRING AFTERNOON INSTABILITY CU. LIMITED MOISTURE WILL LIKELY KEEP
SHOWER ACTIVITY ISOLATED ALONG THE WEAK TROUGH ON MONDAY.

SEASONABLY COOL AND DRY CONDS MON NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE BUILDS FROM THE GREAT LAKES REGION BEHIND THE COLD
FRONT MOVING WELL OFF SHORE. THE HIGH BUILDS INTO THE REGION
TUESDAY BEFORE MOVING OFF SHORE TUESDAY NIGHT.

MODELS REMAIN RATHER CONSISTENT WITH TIMING AND STRENGTH OF THE
NEXT LOW PRESSURE SYSTEM TO MOVE THROUGH THE AREA FROM WEDNESDAY
INTO THURSDAY EVENING. GENERALLY MAINTAINED FORECAST PERSISTENCE
AND LEANED TOWARD THE ECMWF AND HPC GUIDANCE. JUST SOME MINOR
ADJUSTMENTS TO THE TIMING OF THE START AND END TIMES OF THE
PRECIPITATION WEDNESDAY MORNING...AND THURSDAY EVENING. NOT TO
UNSTABLE AHEAD OF THE WARM FRONT BUT DECIDED TO MENTION ISOLATED
THUNDER.

ANOTHER FRONTAL BOUNDARY APPROACHES THE AREA FOR SATURDAY...HOWEVER
WITH THE SURFACE LOW STILL LOCATED WELL TO THE WEST...OVER THE
CENTRAL PLAINS...AND HIGH PRESSURE OFF THE SOUTHEAST COAST...AREA
WILL REMAIN IN THE WARM SECTOR AND MOST OF THE ACTIVITY MAY WELL BE
TO THE NORTH. WITH ONLY SLIGHTLY CHANCE POPS INDICATED FOR
SATURDAY...DECIDED TO REMAIN DRY FOR SATURDAY..

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LINE OF SHOWERS/TS HAS DEVELOPED FROM NEW ENGLAND THROUGH THE
HUDSON VALLEY...NORTHWESTERN NJ AND INTO PA. BASED ON
POSITION/MOVEMENT OF THIS LINE OF STORMS...DELAYED TS ACTIVITY
OVER NEW YORK CITY TERMINALS TO A 19Z-21Z WINDOW. WHEN STORMS MOVE
THROUGH...HEAVY RAIN AND GUSTY WINDS ARE EXPECTED. WIND GUSTS IN
EXCESS OF 50KT ARE POSSIBLE IN ANY TSTMS.

AHEAD OF THE STORMS...SW WINDS 15-20KT WITH GUSTS UP TO 30 KT.
COLD FRONT MOVES THROUGH LATE THIS AFTERNOON OVER WESTERN
TERMINALS AND EARLY THIS EVENING OVER EASTERN TERMINALS. WINDS
SHIFT TO NW 15-20KT WITH GUSTS TO 25KT. FORECAST SOUNDINGS
INDICATE AN INVERSION IS NOT LIKELY TO DEVELOP UNTIL VERY LATE
...SO GUSTS SHOULD CONTINUE THROUGH MOST OF THE NIGHT.

VFR CONDITIONS EXPECTED MONDAY...WITH NORTHWEST FLOW CONTINUING.
COASTAL SEA BREEZES ARE NOT EXPECTED.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC

     06/18Z 20017G27KT
     06/19Z 22016G28KT
     06/20Z 23016G27KT
     06/21Z 25017G27KT
     06/22Z 27016G26KT
     06/23Z 28015G25KT
     07/00Z 29015G25KT

OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
TUE...HIGH PRES AND VFR.
WED...LOW PRES TRACKS S OF LONG ISLAND. SUB-VFR POSSIBLE LATE WED
INTO EARLY THU.
THU...IMPROVING CONDITIONS.
FRI...VFR.

&&

.MARINE...
A STRONG COLD FRONT WILL MOVE THROUGH THE WATERS LATE THIS AFTERNOON
INTO EARLY THIS EVENING WITH AN EPISODE OF BOTH STRONG PRE- AND
POST-FRONTAL WINDS. SCA CONDITIONS WILL DEVELOP ACROSS ALL WATERS
TODAY AND CONTINUE INTO MONDAY MORNING.

A STRENGTHENING SLY FLOW TODAY WILL BE LIMITED BY A STRONG INVERSION
OVER THE COOLER WATERS. EVEN SO...WIND GUSTS ON THE OCEAN WATERS
WILL APPROACH 30 KT...WHILE LONG ISLAND SOUND...NY HARBOR AND THE
BAYS WILL GUST TO SIMILAR SPEEDS RIGHT ALONG THE IMMEDIATE SHORE. A
BRIEF GALE FORCE GUST IS NOT OUT OF THE QUESTION.

IN ADDITION...STRONG TO POSSIBLY SEVERE CONVECTION IS POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS WITH THE COLD FRONTAL
PASSAGE.

STRONG COLD ADVECTION BEHIND THE COLD FRONT SUN NIGHT WILL KEEP WIND
GUSTS NEAR SCA...WITH SEAS ON THE OCEAN GRADUALLY SUBSIDING IN THE
NW FLOW. SCA CONDITIONS ARE FORECAST TO END FROM WEST TO EAST MON
MORNING.

MONDAY NIGHT INTO THURSDAY WINDS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT LEVELS ON ALL THE AREA WATERS. A PROLONGED SOUTH TO SOUTHEAST
FLOW WEDNESDAY INTO WEDNESDAY NIGHT MAY BE ENOUGH TO BUILD SEAS ON
THE OCEAN WATERS EAST OF MORICHES INLET TO NEAR SMALL CRAFT LEVELS
FROM LATE WEDNESDAY NIGHT AND THROUGH THE DAY THURSDAY.

&&

.HYDROLOGY...
LOW PRESSURE RIDGING ALONG A WARM FRONT NORTH OF THE AREA MAY BRING
1/4 TO 3/4 INCH AREAL QPF...HIGHEST AMOUNTS NW AND LOWEST SW.
LOCALLY HIGHER AMOUNTS POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ330-335-338-
     340-345-355.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ350-353.

&&

AVIATION...KCS
Hazardous weather outlook, Jun 6, 10:17 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1117 AM EDT SUN JUN 6 2010

NYZ075>077-080-081-071000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1117 AM EDT SUN JUN 6 2010

...TORNADO WATCH 272 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

AT THE ATLANTIC FACING BEACHES A STRONG SOUTHERLY FLOW IS
EXPECTED AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM TODAY. AS A
RESULT ROUGH SURF AND A HIGH RISK OF RIP CURRENTS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-071000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
1117 AM EDT SUN JUN 6 2010

...TORNADO WATCH 272 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-071000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1117 AM EDT SUN JUN 6 2010

...TORNADO WATCH 272 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

OCCASIONAL GALE FORCE GUSTS ARE POSSIBLE ACROSS THE NEARSHORE
WATERS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Jun 6, 12:19 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
119 PM EDT SUN JUN 6 2010

NYZ067-061745-
ORANGE-
119 PM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WURTSBORO...AND MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
NEW JERSEY AND EASTERN PENNSYLVANIA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR DELAWARE AND NORTHEASTERN
MARYLAND AND SOUTHERN NEW JERSEY.

&&

LAT...LON 4151 7448 4160 7438 4160 7435 4164 7427
      4161 7424 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7397 4155 7397 4151 7399
      4148 7453 4151 7456

MET
Special weather statement, Jun 6, 12:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
121 PM EDT SUN JUN 6 2010

NYZ067-061745-
ORANGE-
121 PM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WURTSBORO...AND MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

&&

LAT...LON 4151 7448 4160 7438 4160 7435 4164 7427
      4161 7424 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7397 4155 7397 4151 7399
      4148 7453 4151 7456

MET
Special weather statement, Jun 6, 12:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
157 PM EDT SUN JUN 6 2010

NYZ067-061830-
ORANGE-
157 PM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTGOMERY...OR 6 MILES EAST OF
BLOOMINGBURG...AND MOVING EAST AT 55 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHEASTERN NEW YORK...NORTHERN NEW JERSEY...AND SOUTHERN
CONNECTICUT.

&&

LAT...LON 4163 7429 4164 7425 4161 7425 4159 7414
      4162 7413 4162 7410 4159 7405 4159 7398
      4159 7396 4150 7400 4146 7437 4159 7439

MET
Special weather statement, Jun 6, 1:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
211 PM EDT SUN JUN 6 2010

NJZ002>004-NYZ067-069-061915-
BERGEN-EASTERN PASSAIC-ORANGE-ROCKLAND-WESTERN PASSAIC-
211 PM EDT SUN JUN 6 2010

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...PASSAIC...ROCKLAND AND
SOUTHERN ORANGE COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UNIONVILLE TO 12
MILES NORTHWEST OF BEATTYESTOWN...OR ALONG A LINE EXTENDING FROM 9
MILES WEST OF WARWICK TO 19 MILES WEST OF HOPATCONG...AND MOVING EAST
AT 50 MPH.

PEOPLE IN BERGEN...PASSAIC...ROCKLAND AND SOUTHERN ORANGE COUNTIES...
INCLUDING FLORIDA...WARWICK...GREENWOOD LAKE...MONROE...WEST
MILFORD...HARRIMAN...RINGWOOD...SLOATSBURG...BLOOMINGDALE AND
POMONA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHEASTERN NEW YORK...NORTHERN NEW JERSEY...AND SOUTHERN
CONNECTICUT.

LAT...LON 4144 7398 4140 7395 4124 7397 4114 7390
      4102 7389 4089 7392 4080 7398 4082 7403
      4076 7413 4081 7413 4089 7428 4098 7430
      4102 7443 4104 7444 4103 7450 4108 7451
      4119 7438 4134 7469 4140 7473

SMITH

The radar

The Brookhaven radar (KOKX), 133 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 6, 1:15 PM EST
Where
Orange County, 0.86 mi NE of Warwick
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.260, -74.360

Trees were downed onto wires in Warwick.

Thunderstorm Wind, Orange

When
June 6, 1:17 PM EST
Where
Orange County, 0.86 mi NE of Warwick
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.260, -74.360

Trees were downed onto wires on Dekay Road.

Thunderstorm Wind, Orange

When
June 6, 1:31 PM EST
Where
Orange County, 0.86 mi NE of Warwick
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.260, -74.360

Trees were downed onto wires on Woods Road.

Thunderstorm Wind, Rockland

When
June 6, 1:50 PM EST
Where
Rockland County, 0.69 mi N of Garnerville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.230, -74.000

Wires were reported down in Stony Point and Garnerville.

Thunderstorm Wind, Rockland

When
June 6, 1:50 PM EST
Where
Rockland County, 1.73 mi NW of Cedar Flats
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Amateur Radio
Coordinates
41.250, -74.040

A tree was downed onto a car at Exit 16 of the Palisades State Parkway.

Thunderstorm Wind, Rockland

When
June 6, 1:50 PM EST
Where
Rockland County, 0.86 mi NW of Tomkins Cove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.260, -73.990

A tree was downed on US 9 near Buckberg Mountain Road in the town of Stony Point. US 9 was closed for 2 hours due to the downed tree.

Thunderstorm Wind, Putnam

When
June 6, 1:52 PM EST
Where
Putnam County, 0.52 mi E of Lake Mahopac
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.370, -73.740

A tree was downed on Rebecca Lane, as well as numerous 1 to 2 inch diameter tree limbs on Sheryl Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240272, 240274, 240275, 240278, 240282, 240284, 240286.